Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 194, NWS Morristown, TN

August 17, 2000Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2000, 8:25 PM EDT for Hawkins County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2000, 8:25 PM EDT (00:25 UTC)
Expired
Aug 17, 2000, 9:15 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hawkins County, TN

The radar

The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 8:45 PM EDTThunderstorm WindCountywide, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 7:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS54 KMRX 180025
SVRMRX
TNC073-180115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAWKINS COUNTY IN EASTERN TENNESSEE

* UNTIL 915 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF KLONDIKE...OR 7 MILES EAST
  OF SNEEDVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROGERSVILLE AROUND 845 PM EDT
  7 MILES SOUTHWEST OF SURGOINSVILLE AROUND 850 PM EDT
  MCCLOUD AROUND 855 PM EDT
  KEPLER AROUND 900 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:10 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 17, 8:10 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT THU AUG 17 2000

JUST SENT QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH. ALSO
BUMPED UP POPS A BIT AND TWEAKED WORDING. LEFT TEMPS AS THEY WERE FOR
NOW.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Aug 17, 7:25 PM EDT, 1 hour before
NCZ060-061-TNZ012>017-035>045-067>074-085>087-101-102-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT THU AUG 17 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED AND WILL BE IN EFFECT
UNTIL MIDNIGHT EDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PART OF EAST TENNESSEE...AND CHEROKEE AND CLAY
COUNTIES IN EXTREME SOUTHWEST NORTH CAROLINA UNTIL MIDNIGHT EDT.
THIS WATCH COVERS AN AREA THAT IS EAST OF A ONEIDA TO BENTON
LINE...AND WEST OF A KINGSPORT TO ERWIN TO HAYESVILLE NORTH CAROLINA
LINE.

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ACROSS SOUTHEAST KENTUCKY...MOVING SOUTHEAST
AROUND 25 MPH. THESE STORMS WILL MOVE INTO LEE COUNTY BY 800 PM...
AND THEN INTO NORTHEAST TENNESSEE AND THE CENTRAL VALLEY AFTER 830
PM EDT.

THE SEVERE THUNDERSTORMS WILL BE CAPABLE PRODUCING WINDS UP TO 80
MPH...HAIL UP TO ONE AND THREE QUARTERS OF AN INCH IN DIAMETER. THE
THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE
LOCALIZED FLOODING.  THE THUNDERSTORMS WILL ALSO PRODUCE FREQUENT
AND DEADLY CLOUD-TO-GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH MEANS THAT THE THUNDERSTORMS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. IF A
THUNDERSTORM APPROACHES...SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

RBP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:28 PM EDTSevere Thunderstorm WarningMRXHancock32 min
Aug 18, 2:30 PM EDTSevere Thunderstorm WarningMRXCocke30 min
Aug 18, 4:01 PM EDTSevere Thunderstorm WarningMRXSevier29 min
Aug 18, 4:29 PM EDTSevere Thunderstorm WarningMRXSevier31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.